New Mexico, 2018Drought in New Mexico, February 13 to 28, 2018
February 13 to 28, 2018 · NWS EPZ · 5 events in 5 counties and zones
Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. Severe drought conditions were pushed south and east into Sierra and Otero Counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. Severe drought conditions were pushed south and east into Sierra and Otero Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 13, 4:25 AM MST, 7 hours 35 minutes earlier.
Area forecast discussion, Feb 13, 4:25 AM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
425 AM MST Tue Feb 13 2018
.SYNOPSIS...
Dry conditions with lower wind speeds and increasing high
cloudiness will occur today. Temperatures will be above normal
with mild overnight lows. A Pacific storm system will transport
subtropical moisture into the area on Wednesday with rain showers
developing in the late afternoon to early evening. Rain will
continue overnight in through Thursday. Rain chances will be less
on Friday and Saturday, but most areas will see additional
smaller rain amounts. Snow chances will be limited to the higher
elevation mountain tops.
&&
.DISCUSSION...
We will have one more dry weather day today as a southwest flow
continues over the region. Skies will become increasingly cloudy
as high and mid level moisture begins to flow into the region.
Winds will be lighter than yesterday with strongest gusts
associated near the mountain ridges. Temperatures will warm to
above seasonal averages this afternoon. Mild overnight
temperatures are anticipated as clouds increase and become
overcast.
A developing Pacific low is still expected to retrograde westward
off the California coast for period of time. Increasing
circulation around the low center will tap abundant subtropical
moisture and transport it into the desert southwest on Wednesday.
The increased moisture along with some minor forcing and terrain
driven lift will cause rain showers to develop over portions of
southwest New Mexico on Wednesday afternoon. Grant and Hidalgo
counties will see the precipitation first with other counties
seeing the rain later in the evening as the moisture plume spreads
eastward.
Rain showers will continue overnight and through all of Thursday
as the moisture plume straddles southern New Mexico and far west
Texas. Rain amounts from this stage of the weather event will
range from a tenth to half an inch in some locations. The warm
moist air mass will limit snow showers to the higher mountain tops
above 8000 feet in the early morning hours. There may be snow
accumulations but the snow may not stick around long as the snow
shifts to rain as temperatures increase during the day. One inch
amounts may briefly occur before melting off.
The forecast for Friday and Saturday will become more challenging
as forecast models have difficulty in coming up with a consistent
solution from run to run and between models. At this point some
continued rain shower activity is expected for Friday with
Saturday becoming a bit more uncertain. If the system becomes more
progressive and faster moving rain chances will decrease. If the
system slows down and takes a bit more of southerly track rain
chances will increase. Both solutions are possible at this point
which is increasing forecast uncertainty.
Adding to the mix ofuncertainty on Friday will be a cold front
pushing into the area. This front may set up an overrunning
situation as it wedges in underneath the moisture plume and
enhance rain activity, especially over areas east of the Rio
Grande on Friday and Friday night. Lingering showers may continue
into Saturday. Friday will be the best chance significant snow
fall for the Sacramento Mountains as the front cools temperatures.
Long range forecast models predict that dry and cooler weather
conditions will return to the area for Sunday and Monday. Another
fast moving system may impact the area next Tuesday with stronger
winds and a chance of showers.
&&
.AVIATION...Valid 13/12Z-14/12Z...
VFR conditions expected through the valid period. Winds will
generally out the south and southwest relatively light at 5 to 10
knots. KTCS may have stronger winds in the 10 to 15 knot range.
Skies will steady increasing cloud cover through the day with
overcast from mainly mid and high clouds aft 23Z.
&&
.FIRE WEATHER...
Warm and dry conditions will occur today. Wind speeds will be
lower with humidity values remaining the same during the day and
then beginning to increase overnight as subtropical moisture
begins to flow into the area. An approaching Pacific low pressure
system will transport additional moisture into the area on
Wednesday with scattered rain showers developing west of Las
Cruces to the Arizona state line in the afternoon. Rain showers
will spread eastward overnight and continue through Thursday.
Rain chances for Friday and Saturday will be variable and more
spotty with lower amounts. The warm air mass will keep snow levels
very elevated with early morning snow and rain snow mixes
occurring above 7500 feet. Dry and cooler conditions will occur
next Sunday and Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 70 47 71 52 / 0 0 0 20
Sierra Blanca 68 46 75 49 / 0 0 0 0
Las Cruces 68 44 66 49 / 0 0 10 30
Alamogordo 68 44 68 48 / 0 0 10 30
Cloudcroft 49 34 49 36 / 0 0 30 50
Truth or Consequences 64 42 65 45 / 0 0 20 40
Silver City 60 38 56 41 / 0 0 50 70
Deming 67 40 64 45 / 0 0 30 40
Lordsburg 67 40 61 43 / 0 0 50 60
West El Paso Metro 68 48 69 53 / 0 0 0 20
Dell City 69 41 75 46 / 0 0 0 10
Fort Hancock 74 47 77 50 / 0 0 0 10
Loma Linda 66 44 67 48 / 0 0 0 20
Fabens 71 44 73 49 / 0 0 0 10
Santa Teresa 68 44 68 50 / 0 0 0 20
White Sands HQ 68 46 68 50 / 0 0 10 30
Jornada Range 67 40 66 44 / 0 0 10 30
Hatch 69 39 68 45 / 0 0 20 40
Columbus 68 44 66 49 / 0 0 20 30
Orogrande 69 46 69 50 / 0 0 0 20
Mayhill 57 38 59 42 / 0 0 20 30
Mescalero 55 36 56 38 / 0 0 30 50
Timberon 54 36 56 39 / 0 0 20 30
Winston 59 33 58 36 / 0 0 30 50
Hillsboro 63 38 62 42 / 0 0 30 50
Spaceport 65 38 65 43 / 0 0 10 40
Lake Roberts 58 29 55 32 / 0 0 50 80
Hurley 62 36 58 41 / 0 0 50 60
Cliff 65 34 60 36 / 0 0 50 70
Mule Creek 61 39 57 39 / 0 0 60 70
Faywood 63 38 60 43 / 0 0 40 50
Animas 68 43 62 45 / 0 0 40 70
Hachita 68 41 63 44 / 0 0 30 50
Antelope Wells 68 44 64 46 / 0 0 30 50
Cloverdale 63 43 59 46 / 0 0 40 80
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
04/04
Hazardous weather outlook, Feb 13, 6:54 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
654 AM MST Tue Feb 13 2018
NMZ401>417-TXZ418>424-141400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
654 AM MST Tue Feb 13 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. Light winds and
increasing cloudiness in the afternoon is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Pacific storm system bring moisture to the region with rain
showers expected to develop by Wednesday afternoon over Grant and
Hidalgo Counties. Rain will spread east across Southern New Mexico
and far west Texas Wednesday night and continue through Thursday.
Some areas may receive up to a half an inch of rain during this
period. Snow chances remain minimal as the warm moist air mass
keeps snow levels high. Some snow or a rain snow mix may occur
during the morning hours.
Chances for rain remain uncertain for Friday and Saturday and are
dependent upon the speed of the system as it moves across the
state. There will be at least a slight chance of rain areawide on
Friday with generally lighter amounts expected. Saturday also have
few light showers. Dry conditions return to the region Sunday and
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- February 13, 12:00 PM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
On February 13th, the entire zone was moved into D2(severe) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- February 13, 12:00 PM MST to February 28, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northern half of the zone was placed into D2(severe) drought on February 13th. The cooperative observer at Redrock reported 1.98 inches of precipitation which was 1.13 inches above normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- February 13, 12:00 PM MST to February 28, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern third of the zone was placed into D2(severe) drought conditions on February 13th.
Drought, Sacramento Mountains Above 7500 Feet
- When
- February 13, 12:00 PM MST to February 28, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern third of the zone was placed into D2(severe) drought conditions on February 13th.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- February 13, 12:00 PM MST to February 28, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern third of the zone was placed into D2(severe) drought conditions on February 13th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 13 to 14, 201835 events
- Heavy Snow in Idaho, February 13 to 14, 201822 events
- High Wind in Montana, February 13, 201863 kt wind · 4 events
- High Wind in Montana, February 13 to 14, 201855 kt wind · 3 events
- High Wind in Wyoming, February 13 to 14, 201881 kt wind · 3 events
- Winter Storm in Alaska, February 13, 20181 event
- Blizzard in Montana, February 13, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741673, 741674, 741675, 741676, 741677.